Hail, Taylor
- When
- May 8, 5:59 PM CST
- Where
- Taylor County, Athelstan
- Measured
- 0.75 in hail
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.483, -94.583
Low pressure over north central Kansas at sunrise on the 8th lifted northeast during the day. The low tracked northeast across west central, into northeast Iowa by the evening of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure over north central Kansas at sunrise on the 8th lifted northeast during the day. The low tracked northeast across west central, into northeast Iowa by the evening of the 8th. A warm front extending east from the low lifted north across the state rapidly during the morning hours. Dew points warmed into the mid 60s ahead of the low in the warm sector as surface temperatures warmed into the low 80s. The airmass became unstable by the afternoon hours as the heating of the day eliminated the cap. Thunderstorms erupted along the cold front by the late afternoon. The event was mainly of wind and hail. Several reports of winds of 60 to as much as 75 MPH were received over central, south central, and southeast Iowa. The hail was generally around an inch in diameter, though golf ball size hail was reported with one of the storms as it moved over Searsboro, in Poweshiek County. One tornado was reported in central Iowa in Marion County. The tornado was a brief spin-up gustnado developed near the town of Pleasantville. It touched down in an open area and caused very little damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:05 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT WED MAY 8 2002 PRIMARY FOCUS OF FCST WL BE NEXT SVRL HRS RELATING TO PROGRESSION OF CDFNT AND WHETHER CAP CAN BE BROKEN. TWO AREAS OF PRIMARY CONCERN. 19Z SFC ANLYS PLACES LOW INVOF KOTG WITH WRMFNT ALG MN BORDER INTO NERN IA. PRES FALLS HAVE BEEN DEEPENING IN THIS AREA IN RESPONSE TO WV LIFTING INTO MN. ELEVATED CONVECTION TO OUR N MAY EXPAND SEWD ALG WRMFNT BUT WL LIKELY NOT DVLP TIL JUST NE OF DMX FA. LOOKING FARTHER S CDFNT EXTENDS FM LOW ACRS WRN IA INTO CNTL KS. 18Z KSGF/KTOP SOUNDINGS INDC SGFNT WRM LYR ALF BTWN 850/750MB AHD OF FTN. 17Z STLT DERIVED H7 TEMPS REFLECT THIS AS WELL WITH AOA 10C TEMPS FM SWRN IA BACK INTO SRN PLAINS. VISIBLE STLT IMAGERY WAS INDCG BANDED/OSCILLATING CLDS UNDER CAP PERPENDICULAR TO LOW LVL WND ACRS ERN KS...BUT CLDS NOW BCMG MORE CELLULR SHOWING CAP MAY BE LESSENING AND CONVECTION HAS FORMED ALG FNT IN KS. ON THE OTHER HAND...CLDS HAVE BEEN SPREADING NEWD INTO FA WHICH MAY LIMIT FURTHER DESTABILIZATION. 18Z RUC HAS GOOD HANDLE ON FNTL CNVGNC PTN AND WANTS TO BREAK CAP AFT 21Z AS CNVGNC INCRS A FEW HRS AFT THAT. DO NOT HAVE THE GREATEST CONFIDENCE...BUT WL KEEP LIKELY POPS AND SVR WORDING GOING BANKING ON STRENGTHENING CNVGNC DVLPG LN OF TSTMS ALG LN STLT IMAGERY NOW SHOWS FM KSPW-KBIE. WOULD LIKELY SEE SQUALL LN DVLP WITH WITH CAPES ARND 3000 J/KG. DEEP SHEAR/HELICITY AND OTHER SUPERCELL PARAMETERS NOT TOO IMPRESSIVE IN STRAIGHT LN HODOGRAPH BUT COULD CERTAINLY GET BRIEF SUPERCELLS WITH SVR HAIL AND POSSIBLY WND BEFORE GOING PREDOMINATELY LINEAR. PCPN SHOULD END TWRD 06Z SE WITH ATTN TURNING TWRD WND. SHRT TERM MDLS IN DECENT AGREEMENT THRU RMNDR OF PD BRINGING STG DVM TMRW NOTED IN QG FIELDS AND OMEGA ACRS MN/WI BRUSHING IA. SINCE IT STAYS N...DO NOT FEEL ADVY WARRANTED BUT WL MENTION 20-30 MPH AND WINDY IN BODY OF FCST. CANNOT FIND MUCH REASON TO DEVIATE FM NGM MOS TEMPS. AVN MOS SEEMS TOO COOL...SPCLLY ON FRI. AS YOU MIGHT XPC...NGM MOS NOT CAPTURING STRENGTH OF LOW LVL TEMP GRADIENT ACRS CDFNT BEING TOO WRM E AND TOO COOL W. HWVR IT SEEMS TO RECOVER AND BCM REASONAL LATER TNGT AND INTO FRI SO WL FOLLOW. XCP FOR SOME UKMET TIMING DIFFERENCES...MED RANGE MDLS INCLUDING 12Z AVN FAIRLY SIMILAR WITH PTN BUT HAVE SHIFTED WEEKEND SYS FARTHER S. ALTHOUGH THERE COULD BE SOME SFC BASED DVLPMT EXTRM S INVOF FNT...ISENT LIFT AND ELEVATED CONVECTION MAY BE BIGGER PCPN PRODUCER. H85 THETA-E ADVCTN INCRS LATE FRI NGT AND PERSISTS INTO SAT EVEN. SHOWALTER/K INDICES SHOW SHARP INSTABILITY GRADIENT ACRS SRN ZNS SO WL RELEGATE TSTM MENTION AND LIKELY CATEGORY POPS TO SRN PTNS. AVN QPF IMPRESSIVE...AOA 2 INCHES...WITH H85 DWPNTS INTO THE TEENS AND K INDICES AOA 30 ACRS MO AND INFLOW RGN. WL HAVE TO WATCH FOR HVY RAIN EVENT DUE TO BOTH DURATION AND INTENSITY. STAYED CLOSER TO COOLER END OF MOS AND OBJECTIVE TEMP NUMBERS WITH PCPN AND READINGS BLO NML. .DSM...NONE SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 140 PM CDT WED MAY 8 2002 .A COLD FRONT WILL MOVE INTO IOWA THIS AFTERNOON AND IS EXPECTED TO PUSH EAST ACROSS THE STATE TONIGHT. A MOIST AIRMASS WAS MOVING INTO THE STATE AHEAD OF THE FRONT WITH TEMPERATURES WARMING INTO THE 80S. THIS WILL PRODUCE A MODERATE TO STRONGLY UNSTABLE AIRMASS ACROSS MUCH OF CENTRAL IOWA. HOWEVER...WARM MID LEVEL TEMPERATURES SHOULD INHIBIT THUNDERSTORMS UNTIL THE FRONTAL BOUNDARY ARRIVES LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS WESTERN IOWA WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. HOWEVER...HIGHER INSTABILITY ACROSS SOUTHERN IOWA HAS PRODUCED AN INCREASED CHANCE FOR A FEW TORNADOES IN THE FAR SOUTH. THE THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO A SQUALL LINE BY LATE AFTERNOON AND CONTINUE EAST ACROSS CENTRAL IOWA THROUGH EVENING BEFORE EXITING TO THE EAST BY MIDNIGHT. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ081>086-092>097-091100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON... LAMONI AND OTTUMWA 140 PM CDT WED MAY 8 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO MODERATE FROM 4PM THROUGH DAMAGING WINDS (58+ MPH) MODERATE 10PM. LARGE HAIL (3/4+) MODERATE FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK LATE THIS AFTERNOON AND TONIGHT... MODERATE THURSDAY... NOT EXPECTED IAZ007-016-017-025>028-035>039-046>050-057>062-070>075-091100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO-DALLAS- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-JASPER- MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN- WEBSTER-WORTH-WRIGHT- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES... FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE... MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...PELLA...PERRY... WATERLOO...WAVERLY AND WEBSTER CITY 140 PM CDT WED MAY 8 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 4PM THROUGH DAMAGING WINDS (58+ MPH) MODERATE 10PM THIS EVENING LARGE HAIL (3/4+) MODERATE FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK THIS AFTERNOON AND TONIGHT... MODERATE THURSDAY... NOT EXPECTED IAZ004>006-015-023-024-033-034-044-045-091100- CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS- SAC-WINNEBAGO- INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE 140 PM CDT WED MAY 8 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 3PM THROUGH DAMAGING WINDS (58+ MPH) LOW 8PM THIS EVENING. LARGE HAIL (3/4+) MODERATE FLASH FLOODING LOW * SPOTTER ACTIVATION OUTLOOK THIS AFTERNOON AND EVENING... LOW OVERNIGHT AND THURSDAY... NOT EXPECTED COGIL ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The Des Moines radar (KDMX), 156 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
8 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Brief spin up gustnado in open area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287896, 5287895, 5287897, 5287909, 5287898, 5287899, 5287900, 5287901, 5287910, 5287902, 5287903, 5287904, 5287905, 5287906, 5287907, 5287908.